Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 139, NWS Cleveland, OH

August 2, 2000Ashtabula County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 2, 2000, 3:29 PM EDT for Ashtabula County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 3:29 PM EDT (19:29 UTC)
Expired
Aug 2, 2000, 4:15 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Ashtabula County, OH

The radar

The Cleveland radar (KCLE), 106 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:35 PM EDTHail 0.75Ashtabula, OHDime size hail fell five miles south of Ashtabula.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS51 KCLE 021929
SVRCLE
OHC007-022015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
329 PM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHTABULA COUNTY IN OHIO...

* UNTIL 415 PM EDT

* AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF JEFFERSON...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH KINGSVILLE
  JEFFERSON
  CONNEAUT
  ASHTABULA

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

GARNET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:34 PM EDT, 55 minutes earlier.

Area forecast discussion, Aug 2, 2:34 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
234 PM EDT WED AUG 2 2000

WL HV TO WATCH STG TSRA OVR LERI N OF CLE TO DECIDE BY ZONE TIME AS
TO WHETHER THE WATCH IN NW PA WL NEED TO BE CONTD.  AMS THIS EVE WL
STILL SUPPORT STG STRMS AND HVY RN SO WL MENTION.  CDFNT MOVS SE
ACRS CWA THU MORN. TIMING SHUD ALLOW FOR NO CHC IN NW AND MORN CHC
CNTRL AND ERN LKSHORE WITH MAINLY MORN WORDING TO INLAND TO COVER
PSBL CONVECTION LINGERING INTO EARLY AFTN AS AMS RMNS UNSTBL.
DRYING ARRIVES IN EARNEST THU EVE WITH HI PRES AND DRY CONDS THRU
FRI NITE.  TEMPS NR GUIDANCE WHICH SEEMS ON TRACK WITH CDFNT IN TOL
JUST BFR 12Z THU.  GUIDANCE ALSO REFLECTS WRMR LKSHORE TEMPS THU
NITE AND COOLER TEMPS IN THE EAST ON FRI.

.CLE...NONE.

ADAMS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:34 PM EDTSevere Thunderstorm WarningCLEAshtabula41 min
Aug 2, 4:13 PM EDTSevere Thunderstorm WarningCLELucas, Wood47 min
Aug 2, 6:32 PM EDTSevere Thunderstorm WarningCLEErie43 min
Aug 2, 6:53 PM EDTSevere Thunderstorm WarningCLELucas52 min
Aug 2, 7:27 PM EDTFlash Flood WarningCLELucas2 hr
Aug 2, 7:35 PM EDTSevere Thunderstorm WarningCLEWood40 min
Aug 2, 7:50 PM EDTSevere Thunderstorm WarningCLEOttawa40 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.